Can the side effects of chemotherapy last for months?

1 answer | Last updated: Oct 14, 2016
Zzzz asked...

What are the known after effects on one's body of four months, of five infusions each, of fludarabine for treatment of small cell lymphocytic leukemia (Non-Hodkins Lymphoma)? The chemo ended in March of 2010. The lymphoma is in remission, but I am having aches and pains, twitching, cramping and weakness in both calf muscles, chills, tingling, and numbness. My oncologist says these symptoms are not due to the treatment. What is the truth?


Expert Answers

Harvey Gilbert, MD, is a radiation oncologist with more than 35 years of professional experience in the medical field, working with cancer patients. He has edited 14 medical textbooks and coauthored 40 papers in the field of oncology. Dr. Gilbert is the medical director of the Ben Schaffer Cancer Institute in Lodi, California.

I am delighted that your leukemia is under control but unhappy that you have so many uncomfortable symptoms. I know that the drug Fludarabine can cause many side effects during treatment, including some quite serious ones. The more common symptoms are muscle and nerve symptoms, general body discomfort, diarrhea and/or vomiting, weakness, appetite suppression, sinus problems and other issues. there are also some very serious symptoms that can occur. But, most of these disappear over time and are very uncommonly present this many months out. Nerve effects can last longer than the others. I would also see your general physician and be evaluated for many other causes of the symptoms that you are experiencing. This problem you describe may be an unusual delayed effect of chemotherapy, but I strongly suggest that there are many other disorders that may be causing your problems, and you should be evaluated for all of these and look at what we call a differential diagnosis.